Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Eleanor P Thong, Sarah Catford, Julie Fletcher, Phillip Wong, Peter J Fuller, Helena Teede and Frances Milat

Summary

The association between type 1 diabetes mellitus (T1DM) and bone health has garnered interest over the years. Fracture risk is known to be increased in individuals with T1DM, although bone health assessment is not often performed in the clinical setting. We describe the case of a 21-year-old male with longstanding T1DM with multilevel vertebral fractures on imaging, after presenting with acute back pain without apparent trauma. Dual-energy X-ray absorptiometry (DXA) revealed significantly reduced bone mineral density at the lumbar spine and femoral neck. Extensive investigations for other secondary or genetic causes of osteoporosis were unremarkable, apart from moderate vitamin D deficiency. High-resolution peripheral quantitative computed tomography and bone biospy revealed significant alterations of trabecular bone microarchitecture. It later transpired that the patient had sustained vertebral fractures secondary to unrecognised nocturnal hypoglycaemic seizures. Intravenous zoledronic acid was administered for secondary fracture prevention. Despite anti-resorptive therapy, the patient sustained a new vertebral fracture after experiencing another hypoglycaemic seizure in his sleep. Bone health in T1DM is complex and not well understood. There are significant challenges in the assessment and management of osteoporosis in T1DM, particularly in young adults, where fracture prediction tools have not been validated. Clinicians should be aware of hypoglycaemia as a significant risk factor for fracture in patients with T1DM.

Learning points:

  • Type 1 diabetes mellitus (T1DM) is a secondary cause of osteoporosis, characterised by reduced bone mass and disturbed bone microarchitecture.

  • Hypoglycaemic seizures generate sufficient compression forces along the thoracic column and can cause fractures in individuals with compromised bone quality.

  • Unrecognised hypoglycaemic seizures should be considered in patients with T1DM presenting with fractures without a history of trauma.

  • Patients with T1DM have increased fracture risk and risk factors should be addressed. Evaluation of bone microarchitecture may provide further insights into mechanisms of fracture in T1DM.

  • Further research is needed to guide the optimal screening and management of bone health in patients with T1DM.

Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.

Open access

A Majid and B J Wheeler

Summary

In clinical practice, seizures independent of hypoglycemia are observed in patients with type 1 diabetes mellitus (T1DM) more frequently than expected by chance, suggesting a link. However, seizures during management of diabetic ketoacidosis (DKA) have generally been considered a bad prognostic factor, and usually associated with well-known biochemical or neurological complications. We present the case of a 17-year-old girl with known T1DM managed for severe DKA complicated by hypocapnic seizure. We review the literature on this rare occurrence as well as outline other possible differentials to consider when faced with the alarming combination of DKA and seizure.

Learning points:

  • Seizures during DKA treatment require immediate management as well as evaluation to determine their underlying cause.

  • Their etiology is varied, but a lowered seizure threshold, electrolyte disturbances and serious neurological complications of DKA such as cerebral edema must all be considered.

  • Sudden severe hypocapnia may represent a rare contributor to seizure during the treatment of DKA.